Send to

Choose Destination
N Engl J Med. 1986 Nov 6;315(19):1177-82.

Extraspinal tendon and ligament calcification associated with long-term therapy with etretinate.


Isotretinoin, a synthetic retinoid that has been prescribed for over 500,000 patients with cystic acne, has been associated with both spinal hyperostosis and a disorder similar to diffuse idiopathic skeletal hyperostosis. We describe a syndrome of tendon and ligament calcification, primarily in extraspinal locations, that we have observed after long-term therapy for psoriasis and disorders of keratinization with etretinate, another synthetic retinoid. Of 38 patients who had received etretinate (average dose, 0.8 mg per kilogram of body weight per day; average duration, 60 months), 32 (84 percent) had radiographic evidence of extraspinal tendon and ligament calcification. The most common sites of involvement were the ankles (29 patients [76 percent]), pelvis (20 patients [53 percent]), and knees (16 patients [42 percent]); spine involvement was uncommon in this group of etretinate-treated patients. Involvement tended to be bilateral and multifocal. Fifteen (47 percent) of the 32 affected patients had no bone or joint symptoms at the sites of radiographic abnormality. Thus, tendon and ligament calcification can occur without vertebral involvement as well as in association with it (for example, as part of the spectrum of diffuse idiopathic skeletal hyperostosis). We have identified extraspinal tendon and ligament calcification as a toxic effect that is commonly associated with long-term etretinate therapy.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center